If you've ever experienced a rash under your OmniPod, CGM or infusion set adhesive, read on.
Before I begin I need to say that I'm not a doctor and you should never confuse me sharing my experiences with health care advice. Never make adjustments to a care plan without first checking with your physician.
In the summer of 2010 Arden began to develop a rather severe rash under her OmniPod. I was confused because she had been wearing her OmniPod for a rather long time with no issues and it seemed random that she would suddenly have such a reaction. I turned to the internet, called Insulet and was presented with a number of "solutions". My problem with the answer that I was given was that it included buying more stuff and it complicated the pod application process. I really believe that the simple answer is often the best, so I held off on putting the conventional fix into practice and took another shot at diagnosing the issue myself.
Before I could put my thinking cap on I noticed that I was rubbing my finger tips against my thumb and that my finger tips were sore. I looked at them and saw that they were dry and begining to crack. I drifted away from Arden's issue momentarily to wonder about my own and then it hit me - I'm always touching alcohol swabs, that's probably why my fingers are so dry.
That realization led to an epiphany and suddenly I (thought) knew why Arden was developing rashes. At Arden's next pod change and every DexCom and OmniPod application since, I have cleaned Arden's sites with warm water and a clean towel - nothing else. Not only has she never had another rash but her pods don't stick to her like they've been cemented on when it's time for them to be changed (don't worry, they don't come off prematurely).
Turns out for Arden, chemically wiping away the oil that her skin makes naturally and then covering the area with an adhesive strip, wasn't a good idea.
I've shared our process with Arden's endo NP. She wasn't thrilled that I stopped disinfecting Arden's sites before poking a hole into her but she does acknowledge that we may have had to discontinue using Arden's pump without this adjustment. For us it's a calculated risk, you and your doctor can decide if it's the right thing for you to do. I wish you much luck!